Share This Article:

Gender Effects on Statin-Associated Muscular Adverse Events: An Analysis of the FDA AERS Database

Abstract Full-Text HTML Download Download as PDF (Size:142KB) PP. 340-346
DOI: 10.4236/pp.2013.43049    3,377 Downloads   5,127 Views   Citations

ABSTRACT

Objective: The reports submitted to the US Food and Drug Administration (FDA) Adverse Event Reporting System (FAERS) from 1997 to 2011 were reviewed to assess the gender effects on muscular adverse events induced by the administration of 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors (statins). Methods: After the deletion of duplicated submissions and the revision of arbitrary drug names, the reports involving pravastatin, simvastatin, atorvastatin, rosuvastatin, and cerivastatin were analyzed. Data mining algorithms were applied for the quantitative detection of signals, where a signal means a drug-associated adverse event, including the proportional reporting ratio, the reporting odds ratio, the information component, and the empirical Bayes geometric mean. Myopathy, myalgia, myositis, rhabdomyolysis, and an increase in creatine phosphokinase level were focused on as the muscular adverse events. Results: The total number of reports was 3,472,494. The signal scores suggested that all 5 statins were associated with 5 muscular adverse events in both male and female patients. The scores varied among statins, but were more noteworthy for cerivastatin. Conclusion: The data strongly suggested the necessity of well-organized clinical studies on statin-associated muscular adverse events.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

H. Murakami, T. Sakaeda, K. Kadoyama and Y. Okuno, "Gender Effects on Statin-Associated Muscular Adverse Events: An Analysis of the FDA AERS Database," Pharmacology & Pharmacy, Vol. 4 No. 3, 2013, pp. 340-346. doi: 10.4236/pp.2013.43049.

References

[1] F. Taylor, K. Ward, T. H. Moore, M. Burke, G. Davey Smith, et al., “Statins for the Primary Prevention of Cardiovascular Disease,” Cochrane Database of Systematic Reviews, No. 1, 2011, Article ID: CD004816. doi:10.1002/14651858.CD004816.pub4
[2] P. P. Toth, “Drug Treatment of Hyperlipidaemia: A Guide to the Rational Use of Lipid-Lowering Drugs,” Drugs, Vol. 70, No. 11, 2010, pp. 1363-1379. doi:10.2165/10898610-000000000-00000
[3] J. A. Lardizabal and P. C. Deedwania, “Benefits of Statin Therapy and Compliance in High Risk Cardiovascular Patients,” Vascular Health and Risk Management, Vol. 6, 2010, pp. 843-853. doi:10.2147/VHRM.S9474
[4] C. R. Harper and T. A. Jacobson, “Evidence-Based Management of Statin Myopathy,” Current Atherosclerosis Reports, Vol. 12, No. 5, 2010, pp. 322-330. doi:10.1007/s11883-010-0120-9
[5] T. A. Jacobson, “Toward ‘Pain-Free’ Statin Prescribing: Clinical Algorithm for Diagnosis and Management of Myalgia,” Mayo Clinic Proceedings, Vol. 83, No. 6, 2008, pp. 687-700. doi:10.4065/83.6.687
[6] S. L. Di Stasi, T. D. MacLeod, J. D. Winters and S. A. Binder-Macleod, “Effects of Statins on Skeletal Muscle: A Perspective for Physical Therapists,” Physical Therapy, Vol. 90, No. 10, 2010, pp. 1530-1542. doi:10.2522/ptj.20090251
[7] R. C. Pasternak, S. C. Smith Jr., C. N. Bairey-Merz, S. M. Grundy, J. I. Cleeman, et al., “ACC/AHA/NHLBI Clinical Advisory on the Use and Safety of Statins,” Circulation, Vol. 106, No. 8, 2002, pp. 1024-1028. doi:10.1161/01.CIR.0000032466.44170.44
[8] S. S. Tomlinson and K. K. Mangione, “Potential Adverse Effects of Statins on Muscle,” Physical Therapy, Vol. 85, No. 5, 2005, pp. 459-465.
[9] Y. S. Chatzizisis, K. C. Koskinas, G. Misirli, C. Vaklavas, A. Hatzitolios, et al., “Risk Factors and Drug Interactions Predisposing to Statin-Induced Myopathy,” Drug Safety, Vol. 33, No. 3, 2010, pp. 171-187. doi:10.2165/11319380-000000000-00000
[10] B. A. Golomb and M. A. Evans, “Statin Adverse Effects: A Review of the Literature and Evidence for a Mitochondrial Mechanism,” American Journal of Cardiovascular Drugs, Vol. 8, No. 6, 2008, pp. 373-418. doi:10.2165/0129784-200808060-00004
[11] E. Bruckert, G. Hayem, S. Dejager, C. Yau and B. Bégaud, “Mild to Moderate Muscular Symptoms with High-Dosage Statin Therapy in Hyperlipidemic Patients— the PRIMO Study,” Cardiovascular Drugs and Therapy, Vol. 19, No. 6, 2005, pp. 403-414. doi:10.1007/s10557-005-5686-z
[12] T. A. Jacobson, “Statin Safety: Lessons from New Drug Applications for Marketed Statins,” American Journal of Cardiology, Vol. 97, No. 8A, 2006, pp. 44C-51C. doi:10.1016/j.amjcard.2005.12.009
[13] S. Schech, D. Graham, J. Staffa, S. E. Andrade, L. L. Grenade, et al., “Risk Factors for Statin-Associated Rhabdomyolysis,” Pharmacoepidemiology and Drug Safety, Vol. 16, No. 3, 2007, pp. 352-358. doi:10.1002/pds.1287
[14] J. Hippisley-Cox and C. Coupland, “Individualising the Risks of Statins in Men and Women in England and Wales: Population-Based Cohort Study,” Heart, Vol. 96, No. 12, 2010, pp. 939-947. doi:10.1136/hrt.2010.199034
[15] J. Hippisley-Cox and C. Coupland, “Unintended Effects of Statins in Men and Women in England and Wales: Population Based Cohort Study Using the QResearch Database,” British Medical Journal, Vol. 340, 2010, p. c2197. doi:10.1136/bmj.c2197
[16] SEARCH Collaborative Group, E. Link, S. Parish, J. Armitage, L. Bowman, S. Heath, et al., “SLCO1B1 Variants and Statin-Induced Myopathy—A Genomewide Study,” New England Journal of Medicine, Vol. 359, No. 8, 2008, pp. 789-799. doi:10.1056/NEJMoa0801936
[17] P. D. Thompson, P. M. Clarkson and R. S. Rosenson, “National Lipid Association Statin Safety Task Force Muscle Safety Expert Panel. An Assessment of Statin Safety by Muscle Experts,” American Journal of Cardiology, Vol. 97, No. 8A, 2006, pp. 69C-76C. doi:10.1016/j.amjcard.2005.12.013
[18] S. J. Evans, P. C. Waller and S. Davis, “Use of Proportional Reporting Ratios (PRRs) for Signal Generation from Spontaneous Adverse Drug Reaction Reports,” Pharmacoepidemiology and Drug Safety, Vol. 10, No. 6, 2001, pp. 483-486. doi:10.1002/pds.677
[19] E. P. van Puijenbroek, A. Bate, H. G. Leufkens, M. Lindquist, R. Orre, et al., “A Comparison of Measures of Disproportionality for Signal Detection in Spontaneous Reporting Systems for Adverse Drug Reactions,” Pharmacoepidemiology and Drug Safety, Vol. 11, No. 1, 2002, pp. 3-10. doi:10.1002/pds.668
[20] A. Bate, M. Lindquist, I. R. Edwards, S. Olsson, R. Orre, et al., “A Bayesian Neural Network Method for Adverse Drug Reaction Signal Generation,” European Journal of Clinical Pharmacology, Vol. 54, No. 4, 1998, pp. 315321. doi:10.1007/s002280050466
[21] A. Szarfman, S. G. Machado and R. T. O’Neill, “Use of Screening Algorithms and Computer Systems to Efficiently Signal Higher-than-Expected Combinations of Drugs and Events in the US FDA’s Spontaneous Reports Database,” Drug Safety, Vol. 25, No. 6, 2002, pp. 381392. doi:10.2165/00002018-200225060-00001
[22] A. Bate and S. J. Evans, “Quantitative Signal Detection Using Spontaneous ADR Reporting,” Pharmacoepidemiology and Drug Safety, Vol. 18, No. 6, 2009, pp. 427436. doi:10.1002/pds.1742
[23] M. Hauben and L. Reich, “Drug-Induced Pancreatitis: Lessons in Data Mining,” British Journal of Clinical Pharmacology, Vol. 58, No. 5, 2004, pp. 560-562. doi:10.1111/j.1365-2125.2004.02203.x
[24] J. Almenoff, J. M. Tonning, A. L. Gould, A. Szarfman, M. Hauben, et al., “Perspectives on the Use of Data Mining in Pharmacovigilance,” Drug Safety, Vol. 28, No. 11, 2005, pp. 981-1007. doi:10.2165/00002018-200528110-00002
[25] J. S. Almenoff, E. N. Pattishall, T. G. Gibbs, W. DuMouchel, S. J. Evans, et al., “Novel Statistical Tools for Monitoring the Safety of Marketed Drugs,” Clinical Pharmacology and Therapeutics, Vol. 82, No. 2, 2007, pp. 157-166. doi:10.1038/sj.clpt.6100258
[26] M. Hauben and A. Bate, “Decision Support Methods for the Detection of Adverse Events in Post-Marketing Data,” Drug Discovery Today, Vol. 14, No. 7-8, 2009, pp. 343357. doi:10.1016/j.drudis.2008.12.012
[27] T. Sakaeda, K. Kadoyama and Y. Okuno, “Statin-Associated Muscular and Renal Adverse Events: Data Mining of the Public Version of the FDA Adverse Event Reporting System,” PLoS ONE, Vol. 6, No.12, 2011, p. e28124. doi:10.1371/journal.pone.0028124
[28] A. Pariente, F. Gregoire, A. Fourrier-Reglat, F. Haramburu and N. Moore, “Impact of Safety Alerts on Measures of Disproportionality in Spontaneous Reporting Databases: The Notoriety Bias,” Drug Safety, Vol. 30, No. 10, 2007, pp. 891-898. doi:10.2165/00002018-200730100-00007
[29] J. M. McKenney, M. H. Davidson, T. A. Jacobson and J. R. Guyton, “Final Conclusions and Recommendations of the National Lipid Association Statin Safety Assessment Task Force,” American Journal of Cardiology, Vol. 97, No. 8A, 2006, pp. 89C-94C. doi:10.1016/j.amjcard.2006.02.030
[30] T. R. Joy and R. A. Hegele, “Narrative Review: Statin-Related Myopathy,” Annals of Internal Medicine, Vol. 150, No. 12, 2009, pp. 858-868. doi:10.7326/0003-4819-150-12-200906160-00009

  
comments powered by Disqus

Copyright © 2019 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.